altA 68-year-old male presents to the emergency department for evaluation of weakness. According to the patient’s daughter, he has been increasingly confused over the past 24 hours and has been vomiting “constantly” for the past 48 hours. The patient appears lethargic, but adds that he has been experiencing severe stomach cramping as well as several episodes of diarrhea.

altA 17-year-old male with no significant past medical history is brought into the ED by his parents with altered mental status after an evening spent with some friends. The patient is awake but anxious and unable to provide a detailed history. His heart rate is 132 bpm, blood pressure is 162/85 mmHg, respiratory rate 32 breaths per minute, and temperature is 99°F.

altParamedics are called to a college fraternity Halloween party where a large cauldron of “green witches brew” was being served. Several students are found intoxicated with altered mental status and hallucinations. Two male freshman students suffer generalized tonic-clonic seizures en route to the ED.

A 35 year-old male with a past medical history of severe mental retardation and a seizure disorder was observed eating 16 “snake” fireworks by nursing home staff. He presented to the ED uncooperative and was tachycardic.

altThe patient is a 27-year-old stock exchange worker who presents to the ED with a complaint of anxiety, chest pain, sweating, palpitations and a feeling of “paranoia and impending doom” following the recreational ingestion of “bath salts” two hours prior at a company party.

altIndigenous to Mexico and Central America, the red green poinsettia (or Christmas Star), was first introduced to the US in the 1800s. The plant’s reputation for toxicity stemmed from a single unconfirmed case fatality of a 2-year-old child in the early 1900s.

altOver the last six months, the drug K2 – or “spice” – has gained national attention both from the media and the medical community. This synthetic cannabinoid, which is completely legal in most states, is sending users to the ED with symptoms from hallucinations to seizures.

altThe patient is a 21-year-old male who presents to your ED with vomiting and dizziness after drinking homemade tea made with leaves and flowers from the plant pictured.

alt
Partial opiate agonist poisoning in a child

A two year-old boy without medical history is brought to the ED 30 minutes afterbeing found next to a spilled bottle of Suboxone. The father is prescribed Suboxonefor prescription narcotic addiction. The child was otherwise in usual state of health.

Popular Authors

  • Greg Henry
  • Rick Bukata
  • Mark Plaster
  • Kevin Klauer
  • Jesse Pines
  • David Newman
  • Rich Levitan
  • Ghazala Sharieff
  • Nicholas Genes
  • Jeannette Wolfe
  • William Sullivan
  • Michael Silverman

Subscribe to EPM